Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 114, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2008, 11:17 AM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2008, 11:17 AM CDT (16:17 UTC)
- Expired
- Jul 7, 2008, 11:43 AM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Clay County, MN, Cass County, ND
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 AM CDT, 8 hours 47 minutes earlier.
Area forecast discussion, Jul 7, 2:30 AM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 AM CDT MON JUL 7 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS PCPN POTENTIAL...AMOUNTS AND TEMPERATURES. MODELS CONTINUE TO DIFFER SOMEWHAT ON SURFACE DETAILS HOWEVER CLOSE WITH MAIN SYNOPTIC FEATURES. WILL USE BLEND FOR FORECAST. BAND OF SHRA/ELEVATED TSRA OVER CENTRAL DAKOTAS PROPAGATING EAST AHEAD OF SOMEWHAT UNORGANIZED AREA OF SURFACE LOW PRESSURE OVER NORTHERN HIGH PLAINS. INITIALLY CONVECTION LIKELY TO WEAKEN AS IT OUT RUNS INSTABILITY AXIS AND ENCOUNTERS DRY EASTERLY FLOW. 35KT 850MB LOW LEVEL JET HOWEVER LIKELY TO KEEP THINGS GOING INTO THE MORNING. AT THIS POINT THE MOST FAVORABLE LOCATION FOR RAINFALL DURING DAY LOOKS TO BE ACROSS NORTH HALF OF FA IN ZONE OF STRONGEST WARM ADVECTION...FRONTOGENETICAL FORCING AND IN ENTRANCE REGION OF UPPER LEVEL JET. THIS TOO IN AGREEMENT WITH OPERATIONAL MODELS. WITH MODEST INSTABILITY/SUFFICIENT MOISTURE SHIFTING EAST ALONG WITH UPPER SUPPORT WILL LIKELY SEE CONVECTION HOWEVER SOMEWHAT SKEPTICAL OF HIGH QPF AMOUNTS DEPICTED BY MODELS. CONVECTIVE PARAMETERS FROM MODEL SOUNDINGS ALSO NOT SHOWING MUCH POTENTIAL FOR OTHER THAN GENERAL THUNDER. FEEL BEST POTENTIAL FOR ANY SEVERE WILL BE TO OUR WEST THIS AFTERNOON ALONG COLD FRONT WITH BETTER INSTABILITY AND WILL HAVE BETTER POTENTIAL TO HEAT OUT. SOME STRONGER STORMS MAY MAKE IT INTO DVL BASIN DEPENDING IS THIS AREA CAN GET ANY HEATING. OVERALL CURRENT POPS FIT PICTURE BUT WILL MAKE SOME MINOR ADJUSTMENTS. EXPECTING PLENTY OF CLOUD COVER ACROSS NORTH HALF WHICH WILL KEEP TEMPERATURES DOWN. AS LITTLE MORE UNCERTAIN ABOUT FA SE WHICH WILL BE LAST TO SEE ANY PCPN. WILL HOLD TEMPERATURES PRETTY CLOSE TO MAV GUIDANCE WHICH HAS BEEN PERFORMING WELL. WILL TIME POPS TO CORRESPOND WITH CFP THIS EVENING. COLD ADVECTION CONTINUES OVERNIGHT HOWEVER LOW LEVEL RH WILL KEEP TEMPERATURES FROM FALLING TOO FAR. REGION REMAINS IN BROAD CYCLONIC FLOW TUESDAY HOWEVER DOES NOT APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC LIFT OR LOW LEVEL FORCING. AS A RESULT WILL TRIM BACK ON POPS. WILL KEEP LOW POPS OVER NE FA CLOSER TO 850MB COLD POCKET. NEXT SHORT WAVE IN RELATIVELY ZONAL MID LEVEL FLOW CROSSES FA WED NIGHT SO WILL KEEP LOW POPS GOING. TIMING ISSUES COME UP WITH BOUNDARY PASSAGE LATE IN THE WEEK SO FOR NOW WILL LEAVE LONGER RANGE AS IS. && .AVIATION... OVER ALL IN SPITE OF RELATIVELY HIGH PCPN CHANCES EXPECT GENERAL VFR CIGS AND VSBY. CANNOT RULE OUT BRIEF/ISOLD MVFR CIGS/VSBY IN STRONGER SHOWERS/TSRA BUT PROBABILITY TOO LOW TO INSERT IN TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON JUL 7 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON JUL 7 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE SECOND HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Jul 7, 11:15 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1115 AM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL DAVENPORT 46.71N 97.07W
07/07/2008 E1.00 INCH CASS ND TRAINED SPOTTER
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:18 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 34 min |
| Jul 7, 3:04 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 45 min |
| Jul 7, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 60 min |
| Jul 7, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 28 min |
| Jul 7, 6:26 PM CDT | Tornado Warning | FGF | Marshall | 64 min |
| Jul 7, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 60 min |
| Jul 7, 6:49 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 56 min |
| Jul 7, 11:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 2:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 67 min |
| Jul 7, 3:20 PM CDT | Tornado Warning | FGF | Towner | 55 min |
| Jul 7, 3:46 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 59 min |
| Jul 7, 4:10 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 65 min |
| Jul 7, 4:42 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson | 63 min |
| Jul 7, 4:55 PM CDT | Tornado Warning | FGF | Griggs, Nelson, Steele | 35 min |
| Jul 7, 5:13 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 62 min |
| Jul 7, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 42 min |
| Jul 7, 5:27 PM CDT | Tornado Warning | FGF | Steele | 33 min |
| Jul 7, 5:52 PM CDT | Tornado Warning | FGF | Steele, Traill | 23 min |
| Jul 7, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.